Colorado, 2016Heavy Snow in Colorado, February 1 to 2, 2016
February 1 to 2, 2016 · NWS GLD · 3 events in 3 counties and zones
A large area of moderate to heavy snowfall moved across East Central Colorado beginning on the first and lasting into the second. The heaviest snowfall occurred during the night.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of moderate to heavy snowfall moved across East Central Colorado beginning on the first and lasting into the second. The heaviest snowfall occurred during the night. By the end of the event snowfall totals ranged from 5 inches in southeast Cheyenne county to 15 inches near Idalia. Along with the snow, wind gusts in the 40-50 MPH ranged were also reported. The strong winds and moderate to heavy snowfall created blizzard conditions for two hours at Burlington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 1, 4:19 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 1, 4:19 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
419 AM MST MON FEB 1 2016
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 225 AM MST MON FEB 1 2016
THE UPPER LOW WILL MOVE INTO THE FAVORED 4-CORNER AREA TODAY AND
THEN INTO SOUTHWEST KANSAS TONIGHT. ON TUESDAY THE LOW WILL BE OVER
NORTHCENTRAL KANSAS AND THEN MOVE NORTHEAST INTO NORTHWEST IOWA
TUESDAY NIGHT. NORTHWEST FLOW WILL BE ACROSS THE HIGH PLAINS AND
CONTINUE THROUGH WEDNESDAY NIGHT. A SURFACE LOW WILL BE OVER CENTRAL
AND SOUTHEAST COLORADO TODAY. TONIGHT THE SURFACE LOW WILL MOVE
INTO THE OKLAHOMA PANHANDLE AND INTO NORTHEAST KANSAS TUESDAY. HIGH
PRESSURE WILL MOVE INTO NORTHWEST KANSAS TUESDAY NIGHT AND REMAIN
THROUGH WEDNESDAY NIGHT.
THE MODELS BRING THE LOW THROUGH ON A TRACK THAT IS FAVORABLE
FORSUBSTANTIAL SNOWFALL ACROSS THE FA. HOWEVER, THE QUICK MOVEMENT
OFTHE LOW ALONG THIS PATH IS NOT FAVORABLE FOR HIGHEST AMOUNTS
THATHAVE BEEN ADVERTISED. FOR EXTREMELY HIGH OR RECORD AMOUNTS OF
SNOW,WOULD NEED TO HAVE THE LOW STALL OUT OVER THE
OKLAHOMA/SOUTHWESTCORNER OF KS REGION. FOR THIS REASON WILL MODIFY
HIGHEST AMOUNTSDOWN SOME. THE LASTEST TRACK STILL PLACES THE
HEAVIEST SNOWFALL INAN AREA GENERALLY NORTH OF INTERSTATE 70 WHICH
IS WHERE THERE ISGOOD 850-700 FRONTOGENESIS. MODELS IN GOOD
AGREEMENT WITH AROUND1.00 INCHES OF QPF WHICH LENDS SUPPORT TO AT
LEAST 10 INCHES OF SNOWACROSS NORTHERN AREAS OF THE FA. VARYING
SNOW RATIOS WILL AFFECTTOTAL SNOWFALL. PRECIPITATION SHOULD BE ALL
SNOW FOR THIS EVENT.TOTAL SNOWFALL FORECAST IS 6 TO 12 INCHES.
THE PROGRESSION OF SNOW ACROSS THE FA SHOULD START OUT AS LIGHT SNOW
THIS MORNING MAINLY WEST OF HIGHWAY 27 INTO EASTERN COLORADO. LIGHT
SNOW WILL SLOWLY SPREAD EAST ACROSS NORTHWEST KANSAS THROUGH NOON
TODAY. SNOWFALL INTENSITY SHOULD INCREASE CONSIDERABLY THIS
AFTERNOON AND CONTINUE TONIGHT AS A STRONG SHORTWAVE EJECTS OUT OF
THE LOW. EAST WIND WILL SHIFT TO THE NORTH AFTER MIDNIGHT TONIGHT
PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. SNOW WILL DECEASE
SOME AFTER SUNRISE TUESDAY MORNING BUT BLOWING AND DRIFTING WILL
CONTINUE THROUGH MOST OF TUESDAY AFTERNOON. NORTHERN PORTIONS WILL
SEE THE HEAVIEST SNOWFALL TUESDAY MORNING DUE TO WRAPAROUND SNOW
WITH LIGHTER SNOWFALL RATES OVER THE SOUTHWEST FA. FOR TUESDAY
AFTERNOON SNOW WILL BECOME LIGHT ESPECIALLY OVER THE WESTERN FA WITH
SNOW TAPERING OFF TO FLURRIES LATE TUESDAY AFTERNOON. SUBSIDENCE
WILL MOVE INTO THE FA TUESDAY NIGHT BEHIND THE EXITING LOW.
SUBSIDENCE WILL REMAIN OVER THE AREA THROUGH WEDNESDAY NIGHT WITH
RESULTING DRY CONDITIONS DURING THAT TIME.
MAX TEMPERATURES TODAY SHOULD BE IN THE LOWER 30S WITH SOME MID
30S IN THE FAR EASTERN FA. HIGH TEMPERATURES TUESDAY SHOULD RANGE
FROM 25 TO 30 AND THE UPPER 20S WEDNESDAY. MIN TEMPERATURES
TONIGHT SHOULD RANGE FROM THE UPPER TEENS IN THE WEST TO THE MID
20S OVER EASTERN AREAS. LOW TEMPERATURES TUESDAY NIGHT AND
WEDNESDAY NIGHT WILL FALL TO THE SINGLE DIGITS ABOVE ZERO.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 1242 AM MST MON FEB 1 2016
GFS IS PRODUCING SOME LIGHT SNOW/FLURRIES THURSDAY NIGHT AND
FRIDAY MORNING WITH THE NEXT SHORTWAVE TROUGH DROPPING OUT OF THE
NORTHERN HIGH PLAINS. MOISTURE WILL BE LIMITED...AND THE ECMWF
NOTABLY DRY...SO NOT THINKING THIS WILL HAVE MUCH OF AN IMPACT.
SHORTWAVE RIDGE WILL MOVE ACROSS THE REGION FRIDAY AND SATURDAY
RESULTING IN DRY CONDITIONS. THE NEXT SHORTWAVE TROUGH COMES
THROUGH SATURDAY NIGHT AND SUNDAY...ROTATING AROUND A CLOSED LOW
NEAR THE GREAT LAKES. BEST SYNOPTIC SCALE LIFT WILL BE IN THE
CENTRAL PLAINS...BUT NOT OUT OF THE QUESTION COULD SEE ANOTHER
CHANCE OF FLURRIES OR LIGHT SNOW AS IT BRUSHES THE LOCAL AREA.
TEMPERATURES WILL BE BELOW NORMAL THROUGH THE ENTIRE PERIOD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 415 AM MST MON FEB 1 2016
VFR CONDITIONS AT KGLD AND KMCK WILL DETERIORATE TO MVFR CONDITONS
THIS MORNING AS LIGHT SNOW DEVELOPS AHEAD OF A LARGE WINTER STORM
MOVING INTO THE REGION TONIGHT. IFR AND LIFR CONDITIONS CAN BE
EXPECTED AT BOTH SITES THIS AFTERNOON AND TONIGHT. THESE
CONDITIONS WILL PERSIST THROUGH 12Z TUESDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ TUESDAY FOR
KSZ001>004-013>016-027>029-041-042.
CO...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR COZ090>092.
NE...WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ TUESDAY FOR
NEZ079>081.
&&
SHORT TERM...FS
LONG TERM...024
AVIATION...FSHazardous weather outlook, Feb 1, 3:28 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MST MON FEB 1 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021030-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
328 AM MST MON FEB 1 2016 /428 AM CST MON FEB 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
A STRONG WINTER STORM WILL IMPACT THE TRI STATE REGION TODAY AND
TONIGHT. LIGHT SNOW SHOULD INCREASE IN INTENSITY THIS AFTERNOON
AND BECOME HEAVY AT TIMES TONIGHT. NORTHEAST WIND AT 20 TO 30 MPH
WITH GUSTS TO 40 MPH WILL PRODUCE AREAS OF BLOWING SNOW LATER
THIS AFTERNOON AND TONIGHT. TRAVEL WILL LIKELY BECOME DIFFICULT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AN ONGOING WINTER STORM WILL PRODUCE SNOW AND BLOWING SNOW
TUESDAY. WIND CHILL VALUES WILL BE VERY COLD AS WELL. THE SNOW
WILL TAPER OFF TUESDAY AFTERNOON AS BLOWING AND DRIFTING DECREASES
AROUND SUNSET. TRAVEL WILL BE DIFFICULT IF NOT IMPOSSIBLE ACROSS
MANY AREAS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL REPORTS WOULD BE
APPRECIATED.
Heavy Snow, Cheyenne County
- When
- February 1, 6:15 AM MST to February 2, 9:00 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Snowfall amounts across the northern half of the county ranged from five to nine inches. The highest amount was reported near Kit Carson. Snowfall amounts were lower over the southern half of the county.
Heavy Snow, Yuma County
- When
- February 1, 8:15 AM MST to February 2, 1:00 PM MST
- Where
- Yuma County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 8 to 15 inches across the county. The highest snowfall amount reported was near Idalia. The blowing and drifting snow caused many roads across the county to be closed including Highway 385 and Highway 36.
Heavy Snow, Kit Carson County
- When
- February 1, 8:30 AM MST to February 2, 4:30 PM MST
- Where
- Kit Carson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 to 14.5 inches across the county. The highest snowfall amount reported was south of Stratton. Blizzard conditions were reported for two hours during the first half of the morning at Burlington.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 1, 20162 deaths · 3 injured · $8,000 · 1 event
- Winter Weather in Montana, February 1, 20162 deaths · 1 event
- Winter Storm in Wyoming, February 1 to 2, 201676 events
- Winter Storm and High Wind in Arizona, February 1, 2016$40,000 · 56 kt wind · 7 events
- Winter Storm in Colorado, February 1 to 7, 201625 events
- Blizzard and Winter Storm in Nebraska, February 1 to 3, 201623 events
- Winter Storm and Heavy Snow in Colorado, February 1 to 3, 201620 events
- Heavy Snow and High Wind in New Mexico, February 1, 201662 kt wind · 17 events
- Winter Storm in Colorado, February 1 to 2, 201617 events
- Blizzard and Winter Storm in Nebraska, February 1 to 2, 201617 events
- Winter Storm in Nebraska, February 1 to 2, 201615 events
- Heavy Snow and High Wind in Arizona, February 1 to 2, 201655 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619755, 619757, 619756.